Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 232, NWS Dodge City, KS

July 21, 2023Barber County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 2023, 1:52 AM CDT for Barber County, Comanche County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2023, 1:52 AM CDT (06:52 UTC)
Expired
Jul 21, 2023, 2:45 AM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Barber County, KS, Comanche County, KS

The radar

The Vance AFB radar (KVNX), 99 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 11:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1470 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

097 
WUUS53 KDDC 210652
SVRDDC
KSC007-033-210745-
/O.NEW.KDDC.SV.W.0232.230721T0652Z-230721T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
152 AM CDT Fri Jul 21 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Barber County in south central Kansas...
  Comanche County in south central Kansas...

* Until 245 AM CDT.

* At 152 AM CDT, severe thunderstorms were located along a line
  extending from near Wilmore to 8 miles southeast of Coldwater to
  near Buttermilk to 8 miles northeast of Selman, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Coldwater, Lake City, Wilmore, Aetna, Lake Coldwater and
  Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3717 9940 3737 9932 3736 9873 3707 9873
      3700 9877 3700 9945
TIME...MOT...LOC 0652Z 282DEG 25KT 3736 9923 3718 9922 3706 9927 3689
9939

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
2 follow-up statements
034 
WWUS53 KDDC 210718
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
218 AM CDT Fri Jul 21 2023

KSC007-033-210745-
/O.CON.KDDC.SV.W.0232.000000T0000Z-230721T0745Z/
Barber KS-Comanche KS-
218 AM CDT Fri Jul 21 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR SOUTHWESTERN BARBER AND COMANCHE COUNTIES...

At 218 AM CDT, severe thunderstorms were located along a line
extending from 10 miles southwest of Sun City to near Aetna to 16
miles east of Buttermilk to 6 miles northwest of Freedom, moving east
at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Coldwater, Lake City, Wilmore, Aetna, Lake Coldwater and Buttermilk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3717 9940 3737 9932 3736 9873 3707 9873
      3700 9877 3700 9945
TIME...MOT...LOC 0718Z 281DEG 25KT 3725 9901 3714 9901 3702 9906 3685
9918

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RBURG
029 
WWUS53 KDDC 210742
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
242 AM CDT Fri Jul 21 2023

KSC007-033-210751-
/O.EXP.KDDC.SV.W.0232.000000T0000Z-230721T0745Z/
Barber KS-Comanche KS-
242 AM CDT Fri Jul 21 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARBER AND
COMANCHE COUNTIES WILL EXPIRE AT 245 AM CDT...

The storms which prompted the warning have weakened. Therefore, the 
warning will be allowed to expire. However gusty winds are still 
possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Kansas.

LAT...LON 3717 9940 3737 9932 3736 9873 3707 9873
      3700 9877 3700 9945
TIME...MOT...LOC 0741Z 282DEG 25KT 3722 9882 3711 9882 3699 9887 3682
9899

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:04 AM CDT, 48 minutes earlier.

Area forecast discussion, Jul 21, 1:04 AM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
104 AM CDT Fri Jul 21 2023

...Updated Short Term...

.SHORT TERM...(Today through Saturday)
Issued at 104 AM CDT Fri Jul 21 2023

KDDC radar observations show a somewhat disheveled thunderstorm
complex extending from just southeast of Dodge City through Meade
County, and an associated precipitation shield that is covering
nearly all of southwest KS. This activity is progged by latest
CAMs to move slowly east-southeast, eventually exiting our area
around or shortly after sunrise. Isolated strong wind gusts in the
60-70 mph range are possible with these storms, however
instability is becoming increasingly depleted suggesting the
severe weather risk is nearing an end. That said, rainfall rates
of 1-2" per hour within these thunderstorms will pose a flooding
risk, with reports from Garden City indicating water rescues are
ongoing. Given anomalously high PWATs and slow moving storms,
flash flooding concerns will continue through much of the
overnight period. Once convection finally clears our area,
evaporatively cooled air will result in a pleasantly cool morning,
with lows in the low to mid 60s.

Daytime Friday, mostly cloudy skies are expected to linger through
much of the day owing to lingering moisture from the previous
night's significant rainfall. The lack of appreciable solar
insolation along with light east-northeasterly winds will bring a
much needed break from the hot/muggy airmass that's been
entrenched in the central plains for days, with highs in the mid
70s to low 80s. Friday night, weak surface high pressure will
promote light and variable winds, and with clearing skies,
radiational cooling will be favored with lows dropping into the
upper 50s to low 60s by sunrise Saturday morning.

Latest deterministic and ensemble runs of the ECMWF and GFS agree
this break from the heat will be short lived, as the subtropical
upper level ridge over the Desert Southwest begins to build north
into the Great Basin leading to 500-mb height rises over
southwest KS. 850-mb temperatures will warm 5-7C in response,
which will translate to afternoon highs reaching into the upper
80s/near 90. There is some indication from recent CAMs and the
deterministic GFS that thunderstorms are possible favoring the
northern zones late Saturday afternoon, however confidence is not
high given no ensemble support.

.LONG TERM...(Saturday through Thursday)
Issued at 111 PM CDT Thu Jul 20 2023

The rest of the extended period with be hot and dry. Sunday will be
the transition day with highs in the 80s. Monday and beyond, 90s will
prevail. A 597 dm high will plant itself across the greater region
and will be the impetus for the hot weather. Storm chances looks nil
as the anticyclone continues. Highs will be in the mid to upper 90s
with a few 100s degree readings possible as well. Lows are expected
to range in the upper 60s to lower 70s. Dewpoints are not forecast
to be as high as they have been, so there are no slam dunk heat headlines
that are obvious for now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1225 AM CDT Fri Jul 21 2023

Radar observations across southwest KS show decaying showers and
thunderstorms are impacting all terminals, bringing MVFR/IFR cigs
and vis. These conditions will continue for the next few hours as
the convective activity slowly makes its way through the area.
Given significant precipitation will have fallen from these
storms, abundant moisture will support lingering low stratus and
IFR cigs through much of the morning, recovering to MVFR by
16-17Z, and then finally VFR by mid-afternoon. Otherwise, strong
but variable winds will be likely within any thunderstorms that
impact any terminals, but light and variable winds should prevail
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  80  61  87 /  90  20   0   0
GCK  62  77  59  87 /  90  20   0   0
EHA  62  76  59  88 /  80  20  10   0
LBL  64  77  60  88 /  90  20  10   0
HYS  62  82  61  89 /  90  20   0   0
P28  66  80  63  87 /  90  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 3 AM CDT /2 AM MDT/ early this morning for
KSZ030-043>045-061>064-074>080-084>090.

&&

SHORT TERM...Springer
LONG TERM...Sugden
AVIATION...Springer
Hazardous weather outlook, Jul 20, 2:55 AM CDT, 22 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
255 AM CDT Thu Jul 20 2023

KSZ030-031-043>046-061>066-074>081-084>090-210800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
255 AM CDT Thu Jul 20 2023 /155 AM MDT Thu Jul 20 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely to roll across southwest KS
tomorrow afternoon into the overnight hours. Primary hazard will
be damaging wind gusts in excess of 70 mph, however an isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Local storm report, Jul 21, 1:01 AM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
101 AM CDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 AM     Flash Flood      Garden City             37.98N 100.86W
07/21/2023                   Finney             KS   Law Enforcement

            Law enforcement reported multiple roads
            flooded across Graden City.

&&

RB
Local storm report, Jul 21, 1:03 AM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
103 AM CDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     Flash Flood      Garden City             37.98N 100.86W
07/21/2023                   Finney             KS   Broadcast Media

            flooded streets and yards across Garden City
            were reported with pictures through KAKE.

&&

RB
Local storm report, Jul 21, 1:09 AM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
109 AM CDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     Tstm Wnd Gst     3 WSW Kingsdown         37.51N 99.81W
07/21/2023  M59 MPH          Ford               KS   Mesonet

            Mesonet station UP835 3.0 W Kingsdown (UPR).

&&

GT
Local storm report, Jul 21, 1:10 AM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
110 AM CDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     Tstm Wnd Gst     3 W Bloom               37.49N 99.96W
07/21/2023  M71 MPH          Ford               KS   Mesonet

            Mesonet station DW9907 Bloom.

&&

GT
Local storm report, Jul 21, 1:28 AM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
128 AM CDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 AM     Flash Flood      Garden City             37.98N 100.86W
07/21/2023                   Finney             KS   Public

            Street/road flooding; Multiple Streets/roads
            closed; Vehicles stranded across the Garden
            City area.

&&

RB
Local storm report, Jul 21, 1:32 AM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
132 AM CDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     Rain             Holcomb                 37.99N 100.99W
07/21/2023  M3.00 inch       Finney             KS   Public

            Report was received from social media with
            pictures. Rainfall fell in a one-hour
            period.

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:01 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCBarber, Edwards, Kiowa, Pratt44 min
Jul 20, 7:42 PM CDTSpecial Weather StatementDDCPratt33 min
Jul 20, 8:55 PM CDTFlash Flood WarningDDCScott3 hr
Jul 20, 9:04 PM CDTSpecial Weather StatementDDCScott26 min
Jul 20, 9:59 PM CDTSpecial Weather StatementDDCHamilton46 min
Jul 20, 10:17 PM CDTSevere Thunderstorm WarningDDCMorton43 min
Jul 20, 10:19 PM CDTSpecial Weather StatementDDCFinney26 min
Jul 20, 10:20 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Hamilton, Kearny, Scott40 min
Jul 20, 10:36 PM CDTFlash Flood WarningDDCFinney5 hr
Jul 20, 10:48 PM CDTSpecial Weather StatementDDCGray27 min
Jul 20, 10:52 PM CDTSpecial Weather StatementDDCMorton23 min
Jul 20, 10:54 PM CDTFlash Flood WarningDDCKearny3 hr
Jul 20, 10:54 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Gray, Haskell, Kearny, Scott51 min
Jul 20, 11:08 PM CDTFlash Flood WarningDDCFinney, Gray3 hr
Jul 20, 11:18 PM CDTTornado WarningDDCFinney, Grant, Gray, Haskell, Kearny, Meade24 min
Jul 20, 11:38 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Meade52 min
Jul 20, 11:39 PM CDTSpecial Weather StatementDDCStevens36 min
Jul 20, 11:53 PM CDTFlash Flood WarningDDCEdwards, Ford, Hodgeman3 hr
Jul 20, 11:54 PM CDTSevere Thunderstorm WarningDDCMeade, Seward, Stevens51 min
Jul 21, 12:05 AM CDTFlash Flood WarningDDCHaskell3 hr
Jul 21, 12:07 AM CDTSpecial Weather StatementDDCFord38 min
Jul 21, 12:34 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche, Ford, Kiowa, Meade41 min
Jul 21, 12:37 AM CDTSevere Thunderstorm WarningDDCMeade, Seward23 min
Jul 21, 12:38 AM CDTFlash Flood WarningDDCFord, Gray, Meade3 hr
Jul 21, 1:03 AM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa57 min
Jul 21, 1:54 AM CDTAreal Flood WarningDDCClark, Finney, Ford, Gray, Haskell, Hodgeman and 4 more10 hr
Jul 21, 2:40 AM CDTSpecial Weather StatementDDCMorton50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.